Despite the declining use of theophylline, episodes of intoxication continue to occur, producing seizures, arrhythmias, and death.
To further characterize major toxic effects and to examine the efficacy of existing interventions.
We conducted a longitudinal cohort study of patients with theophylline overdose. For a 125-month period, all patients referred to the Massachusetts Poison Control System in Boston with a serum theophylline concentration of 167 µmol/L (≥30 µg/mL) or more were followed up prospectively. Recommended management by the poison center was uniform and protocol based.
Three hundred fifty-six patients were enrolled. Mean age was 34.5 years (range, 3 days to 98 years). Mean peak serum theophylline concentration was 336 µmol/L (60 µg/mL) (range, 167-1360 µmol/L [30-245 µg/mL]). One hundred sixty-two patients (45.5%) had acute, 144 (40.4%) had chronic, and 50 (14.0%) had acute-on-therapeutic poisoning. Seventy-four patients (20.8%) developed cardiac arrhythmias, and 29 (8.2%) developed seizures. Fifteen patients (4.2%) died, 11 (73%) of whom had chronic overmedication. Arrhythmias were significantly more common after chronic overmedication than after acute intoxication (35% vs 10%; odds ratio, 4.97; 95% confidence interval, 2.68-9.23; P<.001). Eight percent of patients with chronic overmedication died compared with 2.5% of those with acute intoxication (odds ratio, 3.20; 95% confidence interval, 1.01-10.39; P=.04). There was no significant difference in the rate of major toxic effects (25.9% vs 30.0%) or death (4.6% vs 3.7%) among patients referred from 1986 to 1991 and from 1992 to 1996.
Theophylline intoxication results in substantial morbidity and mortality, particularly in those with chronic overmedication. Treatment strategies fail to improve clinical outcome. With safer alternative options available, the current indications for theophylline should be rigorously evaluated with a goal toward minimal use of this agent.